Tuesday, December 15, 2009

Chemical Heart

What a fucking misery guts I've been.
I was cruising along pretty well (apart from my back/neck problems) until about mid way through last week and then I fell into a major hole. I suddenly just felt NOTHING.
I don't feel that awful anxiety anymore, which is great, as doctor suspected it was purely the combo of study and the wrong meds that made it so bad..but suddenly I just started to feel nothing-at-all. This lasted right up until yesterday, when I had a shower (yes I was smelly).
Then, this morning I was wandering around the shopping complex finishing up my Christmas shopping and realised I was singing along to Bing Crosby and feeling all...Christmassy. Which is good....kinda.
I'd been pretty much ready to go back to the doctor and ask to go back on meds but thought I'd do some research first. After all, I didn't go on the meds for depression in the first place. I went on them for anxiety and sleeplessness. I wasn't depressed at all before I was medicated so no reason I should be depressed now.
Turns out there's a reason. Here's the gos'.
The brain has a bunch of neurotransmitters that signal it to release chemicals, such as serotonin and noradrenaline. The brain also has re-uptake transporters that move serotonin out of the brain after a time. The drugs I was taking blocked the re-uptake transporters so that the serotonin and noradrenaline hung around in the brain for longer and made me happy.
Now that the drugs are completely out of my system, the brain is taking a little while to get used to having to do shit on it's own. The little re-uptake fuckers are running amok and, having quietly increased in number while being suppressed for so long (kinda like the French resistance), are totally cutting loose and re-uptaking every bit of serotonin they can get their filthy little hands on.
It's going to take some time for their levels to drop (I was on drugs for 8 years). So what can I do in the meantime? I can try and get the serotonin and noradrenaline production line working overtime. And for that I need more neurotransmitters to nudge the brain into producing those chemicals.
GABA (Gamma-Aminobutyric Acid) is a neurotransmitter. Valerian can help stimulate GABA production naturally (and help with sleep) - so I'll be taking that. I'll also be taking Glutamine, which converts to GABA in the body. I'll also be taking Lysine as that increases the amount of Glutamine that is converted to GABA....simple really.
While doing all this research I had another look at the side effects of taking Tricyclic Anti-depressants. A lot of 'problems' I have, can indeed be attributed to the drug. One side effect I didn't know about until now is 'increase in breast size'..WTF??? Noooooooooo! Not the norks!!! Damn...my bra is getting roomier already.
And that is your science lesson for today.
EDIT - ya know...it's just occured to me how many people probably hit this spot and go straight back on the meds (as I nearly did) not realising that the body needs a period of re-adjustment. The doctor did not explain that to me. Doctors should know this shit.


Raechelle said...

Well good to hear from you anyway! Was beginning to wonder...though I've seen you a bit on FB...
sorry you are having to go through all of these ups and downs...but yep-that often happens with those meds. You'll get through it hon...you are doing the research (which is 1/2 the battle and why many people often don't get through these types of situations-I think; because they don't find out all they can!)
I hope the herbs help!
cheers hon!

Elissa said...

That is great news Frankie! I am so glad you are working on this and not jumping on the meds as you point out at the end. Having been there only a few months before you (and I suspect still going through it all) it makes a lot of sense, but I have to thank you because I didn't realise all the chemical stuff! I am going to check out the valerian and glutamine, so thank you again. I also have to agree about the side effects, once I came off, I looked up the side effects and everything I was suffering from that the meds was supposed to fix, seemed to be the side effect of the meds!!

Em said...

Whew so you are still here. You know what I am so glad you are smart cos you made an effort to look things up for yourself and get a perspective.
Doctors hmmm. Well they should know things but unfortunately they don't tell you how it is or diagnose correctly. I'll spare you with the NT horror stories...
So anyway at least you know whats going on. You know what, you really need to realise just how strong you really are.
Keep your chin up. XXOO

Rachael P said...

Good see you back to blog land. Always trust you to get down to the researching of it, and like em said Doctors hhhmmm.

Hope all goes back to normal for you soon Frankie and hope to see more blogs.

Robyn said...

Frankie, doctors are a bit like cars, some models are more reliable (i.e. informative) than others.

I don't get me started on lawyers, btw... particularly the one who I briefly "dated" and was a duplicitious arsehole...

Neurotransmitters are fascinating... You've certainly done your research, with lots of colourful descriptions. :)

Spiffo said...

humming along to store muzak is ALWAYS a worry

Kerry W said...

Hmmm...was wondering why you were so quiet Frankie, as you sounded like you were cruising pretty okay.

Thanks for the science lesson, and I admire your tenacity. You never take the easy way cause it's there. You take what's best for you and your long-term health, and that takes alot of guts!

Now let's see if you can get those little seratonin and noradrenalin suckers working their little butts off! :)

Frankie said...

Thanks Raechelle. I'll be fine. Just got to get exercising regularly again too (loved your post today). I did a paper on "Exercise as a prescription for Depression" my first year at uni so now I think I will have a read of it and remember what I learnt at the time.

Hey Em :) Yeah, still here, but just didn't have any words in me. I can't help but research..side effect of uni!

Elissa I am so glad I could help. This is why I blog! I started using Glutamine a while ago but only take it sporadically. Really helped me before exams. Taken regularly with the Lysine it should really help. I used to take valerian years ago to help with sleep and that worked too. Don't know why I stopped..these things all cost money though..that's probably why!

Hey Rach x Yeah I've been hiding a bit. Glad I talked about it though. I do love my doctor but sometimes you really have to SQUEEEEZE the information out of them!

Hey Robyn, well knowledge is power, right? Gotta know what you're up against if you're going to get on top of it x

I wasn't just humming Spiffo, I knew all the words!!

Thanks Kerry. I already knew that Glutamine worked but didn't know HOW it worked. I'll be fine. Just gotta be consistent with the supplementation and hopefully things will balance out eventually.

Hilary said...

Good to hear that you are starting to feel better Frankie, I guess if you've been taking anything for that long its bound to have an effect when you stop.

Isn't there a Verve song that goes "The drugs dont work, they just make you worse..." ? Much better to sing along to Christmas Carols I think!

Hilary xx

Flea said...

Great info Frankie, no Dr's just wanna make money! Sad but true, yes they know the info but hey the more they prescribe the more the make or bonusses they get.

Frankie said...

Hi Hilary. Yeah I need to give it some time I think and just be patient x

I'm starting to think that way too Flea..although my doctor is pretty good, she should have explained that I may go through this. Oh well..that's what the internet is for I guess!